Aspirin Poisoning (cont.)
IN THIS ARTICLE
Aspirin Poisoning Diagnosis
The doctor will take a history and perform a physical examination to look for evidence of poisoning. The doctor will order laboratory tests to look for damage to organ systems that can be harmed by aspirin overdose and, depending on the timing, also to check for the level of aspirin in the bloodstream.
Aspirin Poisoning Self-Care at Home
If a drug overdose is discovered or suspected, and the victim is unconscious, having convulsions, not breathing, or is otherwise seriously ill, call 911 immediately (or the local emergency phone number) for medical help.
If the person who took the drug is not having symptoms, do not wait to see if symptoms develop. Call the local poison control center immediately. It is a good idea to post the telephone number of the local poison control center near the phone. This information can be found at: American Association of Poison Control Centers. Or call (800) 222-1222 if you have a poisoning emergency.
Providing as much information as possible to the poison control center can help determine what the next course of action should be. These questions are not unique to aspirin poisoning, but are used for almost all cases of poisoning.
The poison control center, paramedics, and emergency department staff will want to know the following information:
Although ipecac syrup was used commonly in the past to make a patient vomit, it is rarely recommended today. It would not be suggested in aspirin poisoning due to the chance that the patient might develop altered mental status or convulsions.
Medically Reviewed by a Doctor on 5/17/2016
Hanan Al Hammadi, MD
Must Read Articles Related to Aspirin Poisoning
Patient Comments & Reviews
The eMedicineHealth doctors ask about Aspirin Poisoning:
Aspirin Poisoning - Patient Experience
Did you or a loved one suffer from aspirin poisoning? Please describe your experience.